After her husband’s death on Christmas Day in 2007, a widow filed a lawsuit against both the treating physician and the hospital where the deceased had been treated. The lawsuit has now been resolved, with a jury ordering the doctor to pay $850,000 to the widow. AL.com reports that the hospital also paid the widow $1 million to settle the case outside of court, resulting in total compensation of almost $2 million for the plaintiff.
The death prompting the widow’s claims was caused by an overdose of lithium. Lithium toxicity lawyers in Arizona know that too much lithium can have a serious adverse impact and is often fatal. Unfortunately, the deceased in this case was given more than three times his normal daily dose of lithium over the course of an eleven day hospital stay.
Lithium Use in Patients
Lithium is a popular psychiatric medication used to treat a number of health conditions including bipolar disorder and depression. Lithium was first used as a treatment for gout in the 19th century, but lithium salts have proven to be an effective mood stabilizer, especially for bipolar patients.
The man who lost his life on Christmas Day was one of many patients who managed bipolar disorder by using lithium. His normal dose was 900 milligrams per day, but when he was admitted to the hospital for treatment of pneumonia, the admitting doctor conducted a lithium test and accidentally prescribed a daily dose of 2700 mg of lithium.
The dose was described as “outrageously excessive,” and yet it was administered for each of the ten days when the patient was in the hospital. Unfortunately, such excessive use can lead to lithium toxicity, which is often fatal.
Signs of Lithium Toxicity
When levels of lithium become too high in the blood, patients may begin to experience:
- Disorientation or confusion
- Slurring speech
- Shaking or trembling
- Pain in the abdomen
- Unsteadiness or difficulty balancing or walking
- A pale or grey skin tone
- A sickly appearance
The deceased whose widow filed the wrongful death case exhibited many of theses symptoms and when his wife noticed the issues, she demanded he be moved to a different hospital. Doctors at the new facility conducted a test and identified the dangerous lithium overdose, indicating that severe neurological damage had already occurred. Although the patient was transferred to another hospital and scheduled to undergo dialysis, he died 30 days later.
Doctors at the first hospital did not identify the cause of the symptoms manifesting as a result of the lithium toxicity, and unfortunately the damage was severe enough that death resulted.
Protecting Yourself from Lithium Toxicity
Patients need to be aware of the risks of lithium toxicity if they are prescribed or administered lithium medications. Individuals who experience any signs of lithium toxicity should see a doctor immediately and should avoid taking any additional lithium. Drinking a few glasses of water while awaiting medical care can help to stabilize the body by reducing lithium levels, potentially saving your life.
Doctors and hospitals responsible for prescribing excessive doses of lithium and/or for failing to recognize and respond to signs of toxicity may be considered liable for medical negligence if their mistakes are considered below the professional standard of care.
A lithium toxicity lawyer in Phoenix AZ can help if you’ve been injured by a lithium overdose. Contact the Israel Law Group at (888) 900-3667 for a free case consultation.